Dr Bussey questions whether our patient ever exhibited signs and symptoms of digoxin toxicity; he should take note of the following. The dramatic change in the status of our patient occurred approximately two weeks after the discontinuation of use of a potent hepatic enzymeinducing agent (ie, pentobarbital sodium). This suggests that a drug-related cause is possible and must be investigated, since it is well known that it may take several weeks for the level of hepatic drug metabolizing enzymes to return to normal after use of an enzyme-inducing agent like a barbiturate is discontinued.1 My colleagues and I believe that our patient's complaints of weakness, anorexia, general malaise, and, finally, severe nausea with intermittent vomiting were probably due to digoxin intoxication, which was precipitated by the gradually rising quinidine levels subsequent to the discontinuation of pentobarbital therapy. It should be stressed that noncardiac manifestations of digoxin toxicity may precede
Chapron DJ. Drug Interactions and Toxicity-Reply. Arch Intern Med. 1980;140(6):865–866. doi:10.1001/archinte.1980.00330180139050
Customize your JAMA Network experience by selecting one or more topics from the list below.